Tuesday, July 30, 2019

A 60-something who has non-specific generalized malaise and is ill appearing.

An anonymous paramedic sent this.

A 60-something with past history only of colon cancer called 911 for non-specific generalized malaise.

The medics state that he was ill appearing.

They recorded an ECG:
What do you think?






















This is extremely wide, and even if it is VT, it is so wide that there must be hyperkalemia or a severe Na channel blocking overdose.  The patient was not on a sodium channel blocker.

The paramedic knew instantly what it was (he credits his regular reading of this blog!)

The patient was only a couple blocks from the hospital, so there was no time for treatment before arrival.

K was 8.9 mEq/L.

Etiology was a combination of NSAID and obstructive nephropathy, with a Cr > 20 (!).  Estimated GFR of 2.0.

The potassium was brought down and the patient ultimately did well.

5 comments:

  1. Many pre-hospital protocols only address hyperkalemia in the context of CPR and permit bicarb administration. For someone who's still alive -- as in this case -- and with an EKG so dramatically suggestive of elevated K I would assume bicarb, calcium, and continuous albuterol. Any preference on calcium gluconate vs chloride?

    ReplyDelete
    Replies
    1. If CaCl, you just have to be careful that the IV is perfect (no extravasation). One "amp" of CaCl = 3 "amps" of CaGluconate, so easier to administer. IM Terbutaline is great substitute for albuterol. See this post: https://hqmeded-ecg.blogspot.com/2013/12/terbutaline-and-albuterol-for-lowering.html

      Delete
  2. hi Steve!
    even i suspected hyperK... interesting and frightening how a medicine as benign-appearing (i gave it to my 11 year old granddaughter three days ago) such as an NSAID can destroy renal function and cause this ecg. it appears to be pre-sinusoidal.

    thank you for this case.

    ReplyDelete
  3. I won't be surprised if it is sinus rhythm.

    ReplyDelete
    Replies
    1. hard to tell, especially since P-waves can disappear in hyperK because of absence of atrial activity, in spite of the possibility that the sinus node is driving the ventricle.

      Delete

DEAR READER: We welcome your Comments! Unfortunately — due to a recent marked increase in SPAM — we have had to restrict commenting to Users with a GOOGLE Account. If you do not yet have a Google account — it should not take long to register. Comments give US feedback on how well Dr. Smith’s ECG Blog is addressing your needs — and they help to clarify concepts of interest to all readers. THANK YOU for your continued support!

Recommended Resources